Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 72, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 17, 1996, 7:38 PM CDT for McPherson County, Kansas. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 1996, 7:38 PM CDT (00:38 UTC)
- Expired
- May 17, 1996, 8:45 PM CDT
- In force
- 67 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County McPherson County, KS
The radar
The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:55 PM CDT | Hail 1.5 | Marquette, KS | |
| May 17, 8:03 PM CDT | Hail 1.25 | Mc Pherson, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1909 J/kg
- Mixed-layer CIN
- -281 J/kg
- Mixed-layer LCL
- 1954 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 180039 SVRICT KSC113-180145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 738 PM CDT FRI MAY 17 1996 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 845 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL KANSAS ...MCPHERSON COUNTY AT 735 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF MARQUETTE...OR 17 MILES NORTHWEST OF MCPHERSON. THIS STORM IS MOVING EAST AT 30 MPH. TOWNS IN THE DIRECT PATH OF THIS SEVERE THUNDERSTORM INCLUDE MARQUETTE...LINDSBORG...WINDOM...AND INTERSTATE 135 NORTH OF MCPHERSON. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNEdD AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. DAVIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:59 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, May 17, 3:59 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT FRI MAY 17 1996 MAIN QUESTION FOR TONIGHT IS CHANCE OF THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST KS. AT 19Z CAP WAS STILL HOLDING. TCU TRIED TO DEVELOP ACROSS PARTS OF CENTRAL KS AROUND MIDDAY IN ADVANCE OF 700 MB VORT MAX/SHORT WAVE...HOWEVER THE CAP QUICKLY SQUASHED THEIR ATTEMPT IN GROWTH. SATELLITE SHOWS THAT SHOWERS/TSTMS WERE DEVELOPING ACROSS THE NEB PANHANDLE WHERE COOLER MID-LEVEL AIR WAS ERODING AWAY ON THE WESTERN EDGE OF THE CAP. MODELS CONTINUE TO INDICATE THAT SHORTWAVE WILL ERODE SOME OF THE CAP...ITS JUST A QUESTION OF HOW MUCH. EIV CHART SHOWS CONVECTIVE TEMP IS 100 IN THE SOUTHWEST TO 108 IN NORTHEAST. RECORD HEAT ALREADY ACROSS PARTS OF CENTRAL KS...DEWPOINTS STILL IN THE MIDDLE 60S CENTRAL AND EAST...AND WITH FRONTAL BOUNDARY SLIDING INTO AREA PROVIDING SOME LIFT WOULD STILL LIKE TO HOLD A CHANCE OF TSTMS IN FORECAST FOR TONIGHT. FRONTAL BOUNDARY WILL BECOME ORIENTED SOUTHWEST TO NORTHEAST ACROSS THE STATE OVERNIGHT AS DOME OF HIGH PRESSURE IN THE SOUTHEAST U.S. HOLDS TIGHT THROUGH THE NEXT 48HRS. 300 MB UPPER LEVEL JET WILL CONTINUE TO SLAM INTO THE WEST COAST...RESULT IS SEVERAL RIPPLES/SHORTWAVES MOVING ACROSS THE NORTHERN PLAINS. THIS WILL ALLOW THE FRONTAL BOUNDARY TO WASHOUT ACROSS KS ON SATURDAY AS MOST OF THE SUPPORT HEADS OFF TOWARDS THE GREAT LAKES...AND NEXT LEE SIDE TROF DEVELOPS ACROSS THE NORTHERN HIGH PLAINS LATE SATURDAY ALLOWING WINDS TO TURN TO THE SOUTH AGAIN ACROSS THE ENTIRE STATE AND PUSH TEMPS BACK INTO THE LOWER 90S. RSL 064/096 2- SLN 066/095 3- ICT 069/095 3- HUT 067/095 3- CNU 070/089 3- NOONAN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:00 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 60 min |
| May 17, 7:14 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 61 min |
| May 17, 7:39 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 66 min |
| May 17, 7:43 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 62 min |
| May 17, 8:01 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 59 min |
| May 17, 8:56 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.